Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 3, 1998, 9:50 PM EDT for Martin County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 9:50 PM EDT (01:50 UTC)
- Expired
- Jun 3, 1998, 10:20 PM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Martin County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 9:55 PM EDT | Hail 2.75 | Williamston, NC | |
| Jun 3, 9:55 PM EDT | Hail 1.25 | Jamesville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
871 WFUS01 KMHX 040149 RRA TORMHX NCC117-040220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 950 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... EASTERN MARTIN COUNTY * UNTIL 1020 PM EDT * AT 947 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTH OF WILLIAMSTON... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BEAR GRASS BY 955 PM EDT SMITHWICK BY 1000 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES. TAYLOR/RVT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 3, 9:21 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 3, 9:21 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 921 PM EDT WED JUN 3 1998 RDU: CARRY 50 POPS NORTH OF A HAT TO ISO LINE. 30 POPS FOR AREAS TO THE S. TEMP FCST OK. CWF: 1004 MB LOW VCNTY OF ECG ALONG STNRY FRONT WILL CONTINUE TO SHIFT WINDS THIS EVENING NRN WATERS WITH DIR BECOMING NE LATE. GRADIENT TIGHTENING ACROSS THE S AND LEAVE 15 INC TO 20 KT. DISC: ANOTHER NW FLOW SVR EVENT ONGOING AS SRN EDGE OF WESTERLIES IMPINGES ON VERY UNSTABLE AIRMASS. FIRST BATCH JUST ABOUT OVER AS 100 DEGREE AIR AND SFC WAVE FIRED UP SVR TSTMS ALONG A PREFRONTAL WSHFT LINE. MAIN SFC FRONT ANALYZED E-W ALONG NC/VA BORDER AT 00Z. NOW WATCHING SECNDRY AREA OF CONVECTION RACING SE INTO PIEDMONT. THIS WILL BE IN MHX CWA AROUND MIDNIGHT. LATEST ANALYSIS INDICATES THAT AIRMASS HAS RECOVERED RAPIDLY SINCE THIS MORNING. SFC DEWPOINTS IN THE 70S HAVE POOLED S OF THE FRONT. LIS ARE -7 AND TOTAL TOTALS AND K INDEXES WOULD SUPPORT ADDITIONAL SVR WX ACROSS THE REGION TONIGHT DESPITE WARMING CLOUD TOPS ON SAT. TSTMS WILL BE MOST NUMEROUS ACROSS NRN SECTIONS IN VCNTY OF LOW LEVEL CONVERGENCE. .MHX...NONE. ELARDO
In the hours before
Local storm report, Jun 3, 7:05 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT WED JUN 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LA GRANGE NC 1.75 INCH HAIL
06/03/98 LENOIR SKYWARN SPOTTER REPORTED
GOLF BALL SIZE HAIL IN LA
GRANGE AT 7 PMSpecial weather statement, Jun 3, 9:41 PM EDT, 9 minutes before
NCZ044-079-090>093-040410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 941 PM EDT WED JUN 3 1998 ...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN NORTH CAROLINA UNTIL MIDNIGHT... A TORNADO WATCH REMAINS IN EFFECT FOR PITT...CRAVEN..JONES...GREENE LENIOR AND DUPLIN COUNTIES THROUGH MIDNIGHT. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ALTHOUGH A FEW AREAS HAVE ALREADY EXPERIENCED SOME SEVERE WEATHER THIS EVENING...ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE AREA LATER TONIGHT AS A COLD FRONT MOVES SOUTH. PEOPLE ACROSS THESE AREAS SHOULD MONITOR TV...NOAA WEATHER RADIO OR YOUR FAVORITE RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TAYLOR/RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:03 PM EDT | Tornado Warning | MHX | Pitt | 32 min |
| Jun 3, 8:21 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 34 min |
| Jun 3, 8:41 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 49 min |
| Jun 3, 9:28 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 32 min |
| Jun 3, 9:58 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 47 min |
| Jun 3, 10:10 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 35 min |
| Jun 3, 10:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 43 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.